Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

July 9, 2011Mille Lacs County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 9, 2011, 2:26 AM CDT for Mille Lacs County, Minnesota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2011, 2:26 AM CDT (07:26 UTC)
Expired
Jul 9, 2011, 3:15 AM CDT
In force
49 min
Issued by
NWS Twin Cities, MN

County Mille Lacs County, MN

The radar

The Duluth radar (KDLH), 126 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2258 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

555 
WWUS83 KMPX 090726
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
226 AM CDT SAT JUL 9 2011

MNZ043>045-090815-
KANABEC-MILLE LACS-MORRISON-
226 AM CDT SAT JUL 9 2011

AT 225 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR BAYVIEW. THIS STORM WAS MOVING NORTHEAST AT 35 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ONAMIA.
  BAYVIEW.
  ISLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND MOVE OFF LAKE MILE LACS...AND STAY AWAY FROM 
WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4625 9342 4617 9342 4616 9337 4615 9337
      4595 9358 4606 9382 4624 9380 4625 9379
      4626 9344
TIME...MOT...LOC 0725Z 214DEG 29KT 4610 9363

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 8, 11:33 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 8, 11:33 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1133 PM CDT FRI JUL 8 2011

.UPDATE...

UPDATED FOR AVIATION DISCUSSION BELOW.

&&

.DISCUSSION...
/ISSUED 325 PM CDT FRI JUL 8 2011/

PRETTY UNSETTLED PATTERN THROUGH MOST OF FORECAST PERIOD...WITH NOT
MANY OPPORTUNITIES TO INDICATE DRY PERIODS OF ANY LENGTH OF TIME.

ISOLATED CONVECTION HAS BEEN DEVELOPING LAST FEW HOURS IN SC MN
WHERE AIRMASS HAS BECOME MODERATELY UNSTABLE IN A LOW SHEAR
ENVIRONMENT WITH VERY WEAK STEARING WINDS.  THUS MAY SEE SOME
ISOLATED RAINFALL AMOUNTS IN THE ONE INCH RANGE FROM SOME OF THESE
CELLS.  THEY HAVE BEEN DEVELOPING ALONG WEAK CONVERGENT BOUNDARY
WHICH WILL BECOME A WARM FRONT AS IT BEGINS TO DRIVE NORTH
OVERNIGHT.

MORE WIDESPREAD CONVECTION WILL BEGIN TO AFFECT NW CWA TOWARD 06Z
AND MUCH OF CWA ARND 12Z.  SHOWERS AND TSTMS HAVE BEEN STEADILY
PUSHING ENE ACROSS W AND CNTRL NODAK AHEAD OF SHORTWAVE MOVING OUT
OF E MT. EXPECT POSSBLE MCS DEVLOPMENT TONIGHT IN E NODAK/NW MN IN
NOSE OF STRENGTHENING LLJ. THE BULK OF THESE STORMS SHOULD REMAIN
NORTH OF CWA WHERE BETTER FORCING AHEAD OF SHORTWAVE AND ASSISTANCE
FROM STRONG 200-300 MB DIVG. HOWEVER...PCPN SHOULD ALSO DEVELOP
SOUTHWARD OVERNIGHT IN NW/SE ORIENTED TKNS FIELD AHEAD OF TROUGH.

CONCERN FOR TMRW IS WITH AMOUNT OF CLOUD COVER AND SHWRS/TSTMS
ACROSS AREAS WHICH WILL MAKE FOR A TRICKY TEMPERATURE FORECAST AS
WELL AS FORECAST OF ANY SVR TSTMS IN THE AFTERNOON. IF WE GET SOME
BREAKS MAY SEE A STRENGTHENING OF SOME STORMS IN CNTL/E MN IN THE
AFTN. ALSO COULD SOME TSTMS TO DVLP IN E SODAK/WC MN IN THE AFTN
NEAR WEAK SURFACE FRONT.  GENERALLY TRENDED DOWNWARD A BIT FOR MAX
TEMP FOR TMRW WITH EXPECTED CLOUD COVER.

NA/GFS BIT DIFFERENT ON TIMING BUT BOTH BRING ANOTHER WAVE THROUGH
SUNDAY/SUNDAY NIGHT WHICH WILL KEEP POPS IN THE 40-50% RANGE. PWATS
ALSO INCREASE TO NEARLY 2 INCHES IN S MN AHD OF THIS WAVE...SO SOME
HEAVY RAINS A POSSIBILITY.

FLOW FINALLY BECOMES MORE NW IN THE WAKE OF THIS TROUGH WHICH SHOULD
GIVE AS PERIOD OF MINIMAL POPS MONDAY INTO TUESDAY WITH GFS
SOLUTION. ECMWF AGAIN RETURNS RAINS TO S MN ALREADY TUES MRNG SO
KEPT THE CURRENT SLIGHT CHANCE ACROSS THE SC.  PATTERN THEN
LOOKS QUITE WARM AND UNSETTLED THRU MUCH OF UPCOMING WEEK IN SW
FLOW.

&&

.AVIATION.../06Z TAF ISSUANCE/
THE MAIN FORECAST CONCERN ARE THUNDERSTORM CHANCES OVERNIGHT INTO
DAYBREAK SATURDAY. THE LATEST IR SATELLITE LOOP SHOWED A COUPLE OF
CLUSTERS OF THUNDERSTORMS OVER NORTH DAKOTA WITH SPARSELY SHRA/TSRA
OVER THE EASTERN ROCKIES INTO SOUTH DAKOTA. HIGH PRESSURE RIDGE
CENTERED OVER THE NATION MIDSECTION...WILL CONTINUE TO HINDER
THUNDERSTORMS FROM ORGANIZING OVER THE UPPER MIDWEST...ESPECIALLY
SOUTH OF INTERSTATE 94 TONIGHT. WEAK COLD FRONT WILL SLOWLY SLIDE
EAST OVER THE WESTERN GREAT LAKES DURING THE DAY ON SATURDAY.
SCATTERED THUNDERSTORMS ARE LIKELY TO DEVELOP CLOSE TO THE FRONTAL
BOUNDARY.  THE FRONT BOUNDARY EXPECTED TO LAG WEST OF THE TWIN
CITIES SATURDAY AFTERNOON. THE SECOND CONCERN IS SEVERE WEATHER
POTENTIAL OVER EASTERN MN AND WESTERN WISCONSIN. CEILINGS LOWERING
TO 2500-3500 FEET AGL IN RAIN AND THUNDERSTORMS OVER PARTS OF
CENTRAL MN AFTER 300 AM.  CEILINGS IN GENERAL LOWERING AROUND 4000
FEET AGL IN ISOLATED AND SCATTERED THUNDERSTORMS. CONDS IMRPOVING
OVER WESTERN MN...BECOMING SCATTERED CLOUDS AT OR ABOVE 5000 FEET.

KMSP...
SCATTERED OR BROKEN MID CLOUDS AT OR ABOVE 6000 FEET AGL OVERNIGHT.
ISOLATED SHRA DEVELOPING DURING THE MORNING.  CHANCE OF MORE
THUNDERSTORMS DURING THE AFTERNOON/EVENING SATURDAY WITH CEILING
HEIGHTS LOWERING AROUND 5000 FEET AGL.
&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

BAP/JM
Hazardous weather outlook, Jul 9, 12:40 AM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1240 AM CDT SAT JUL 9 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
091015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1240 AM CDT SAT JUL 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THE CHANCE FOR THUNDERSTORMS WILL INCREASE ACROSS WESTERN AND
PORTIONS OF CENTRAL MINNESOTA. SOME OF THESE STORMS MAY BE STRONG
TO SEVERE WITH THE POTENTIAL FOR LARGE HAIL OR DAMAGING WINDS. THE
BETTER CHANCES FOR SEVERE WEATHER WILL BE IN THE DAKOTAS...BUT
THESE STORMS ARE EXPECTED TO MOVE EAST WITH TIME OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF
THE OUTLOOK AREA ON BOTH SATURDAY AND SUNDAY. IF SEVERE
THUNDERSTORMS DO DEVELOP...THE PRIMARY THREATS WOULD BE LARGE
HAIL AND DAMAGING WINDS. THE UNCERTAINTY ON THE COVERAGE OF
THUNDERSTORMS THIS WEEKEND EXISTS...SO CONTINUE TO MONITOR FUTURE
OUTLOOKS AND FORECASTS.

IN ADDITION...THERE IS A THREAT OF HEAVY RAINFALL ACROSS THE
OUTLOOK AREA. WESTERN MINNESOTA WOULD BE MOST SUSCEPTIBLE TO
FLOODING DUE TO RECENT RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAYBE NEEDED LATER TONIGHT OVER WEST
CENTRAL MINNESOTA...AND AGAIN OVER SOUTHERN MINNESOTA LATE
SATURDAY AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 9, 2:26 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
226 AM CDT SAT JUL 9 2011

MNZ043>045-090815-
KANABEC-MILLE LACS-MORRISON-
226 AM CDT SAT JUL 9 2011

AT 225 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR BAYVIEW. THIS STORM WAS MOVING NORTHEAST AT 35 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ONAMIA.
  BAYVIEW.
  ISLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND MOVE OFF LAKE MILE LACS...AND STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4625 9342 4617 9342 4616 9337 4615 9337
      4595 9358 4606 9382 4624 9380 4625 9379
      4626 9344
TIME...MOT...LOC 0725Z 214DEG 29KT 4610 9363

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.